Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 183, NWS Springfield, MO

July 20, 2013Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2013, 1:46 PM CDT for Douglas County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 1:46 PM CDT (18:46 UTC)
Expired
Jul 20, 2013, 2:15 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Douglas County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS53 KSGF 201846
SVRSGF
MOC067-201915-
/O.NEW.KSGF.SV.W.0183.130720T1846Z-130720T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DOUGLAS COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 215 PM CDT

* AT 144 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHERN
  DOUGLAS COUNTY...AND MOVING SOUTHEAST AT 5 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BRUSHYKNOB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 9269 3707 9263 3706 9245 3695 9241
      3690 9256
TIME...MOT...LOC 1846Z 307DEG 3KT 3702 9256

HAIL...1.00IN
WIND...60MPH

$$

GRIFFIN
1 follow-up statement
428 
WWUS53 KSGF 201907
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT SAT JUL 20 2013

MOC067-201917-
/O.EXP.KSGF.SV.W.0183.000000T0000Z-130720T1915Z/
DOUGLAS MO-
207 PM CDT SAT JUL 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DOUGLAS COUNTY
WILL EXPIRE AT 215 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3699 9269 3707 9263 3706 9245 3695 9241
      3690 9256
TIME...MOT...LOC 1907Z 307DEG 3KT 3701 9254

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:19 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 20, 12:19 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT SAT JUL 20 2013

.SHORT TERM...(TODAY AND TONIGHT)

ONE OF THE MOST CHALLENGING PRECIPITATION FORECASTS WE'VE HAD IN A
FEW YEARS. THE GOOD NEWS IS THAT WE HAVE SEVERAL PERIODS WHERE WE
CAN IDENTIFY RAIN POSSIBLE...WHICH COULD IMPROVE THE DRIER THAN
NORMAL CONDITIONS THAT ARE ONGOING.

THE FIRST CHANCE FOR RAIN WILL OCCUR THIS AFTERNOON...AS A SAGGING
FRONTAL SYSTEM APPROACHES FROM THE NORTH. I'M NOT SURE HOW MUCH
FORCING THIS FRONT WILL ENCOURAGE. HOWEVER...EVEN WITH MINIMAL
LIFT...SCATTERED PULSE THUNDERSTORMS ARE VERY LIKELY...ESPECIALLY
OVER SOUTHERN MISSOURI.

A TROPICAL LIKE AIR MASS HAS BECOME WELL ESTABLISHED OVER THE
AREA...HOLDING PRECIPITABLE WATER VALUES RANGING FROM 1.60 TO 1.80
INCHES. MEANWHILE...NO INHIBITION LAYERS ARE EXPECTED WITH DIURNAL
HEATING...AND MIXED LAYER CAPES INCREASE TO AROUND 2000 J/KG.
THESE INGREDIENTS WILL PROMOTE PULSE STORMS THIS AFTERNOON AND
EARLY EVENING. LIKE YESTERDAY...THERE IS A LIMITED RISK FOR
DOWNBURST WIND GUSTS. TEMPERATURES TODAY WILL BE A COUPLE OF
DEGREES COOLER THAN YESTERDAY...WITH A MIX OF SUN AND CLOUDS.

FOR TONIGHT...MOST OF THE MODELS SHOW A NOCTURNAL THUNDERSTORM
COMPLEX UNFOLDING ACROSS THE PLAINS...AND ATTEMPTING TO REACH THE
OZARKS SUNDAY MORNING. I'M NOT SURE IF THESE STORMS MAKE IT INTO
THE AREA. HOWEVER...IT'S ASSOCIATED SHORTWAVE WILL MAKE IT BY
SUNDAY AFTERNOON. WITH A MOIST AND UNSTABLE AIR MASS STILL IN
PLACE...THIS FEATURE WILL TRIGGER A DECENT COVERAGE OF SHOWERS AND
THUNDERSTORMS.

.LONG TERM...(MONDAY THROUGH FRIDAY)

MODELS SHOW A SERIES OF WEAK DISTURBANCE MIGRATING THROUGH THE
NORTHWEST FLOW POSITIONED OVER THE OZARKS THROUGH MOST OF NEXT
WEEK. THIS SURE MAKES FOR A CHALLENGING PRECIPITATION
FORECAST...SINCE TIMING THESE SUBTLE WAVES DAYS IN ADVANCE IS
TOUGH.

THE SUMMERTIME HIGH REMAINS POSITIONED OVER THE DESERT SOUTHWEST
THROUGH AT LEAST THURSDAY. THIS WILL MITIGATE TEMPERATURES FROM
GETTING OUT OF CONTROL...WITH NEAR NORMAL READINGS EXPECTED ON
BOTH AN AFTERNOON AND NIGHTLY BASIS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1214 PM CDT SAT JUL 20 2013

MAINLY VFR CONDITIONS CAN BE EXPECTED THROUGH THE NEXT 24 HOURS
BUT ONE EXCEPTION WILL BE TEMPORARY DROPS IN VIS DUE TO SCATTERED CONVECTION
AND HAVE TEMPO GROUPS TO MENTION THIS. WINDS WILL BE LIGHT
STARTING OFF WESTERLY BECOMING VARIABLE THIS EVENING AND THEN
BECOMING SOUTHERLY LATE TONIGHT AND TOMORROW MORNING LESS THAN 10
KNOTS. HAVE MENTIONED VCTS FOR THE REST OF THE AFTERNOON INTO THE
EARLY NIGHT HOURS AND TEMPO GROUPS FOR MVFR VIS DUE TO TSRA. MOST
CONVECTION SHOULD DIMINISH BY 04Z THIS EVENING BUT REDEVELOP ONCE
AGAIN BY MIDDAY TOMORROW.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...CRAMER
LONG TERM...CRAMER
AVIATION...GRIFFIN
Hazardous weather outlook, Jul 20, 12:26 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CDT SAT JUL 20 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1226 PM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDICES WILL REACH THE UPPER 90S AND APPROACH 100 DEGREES
  THIS AFTERNOON.

  SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS
  EVENING AS A FRONTAL SYSTEM SAGS INTO SOUTHERN MISSOURI. A FEW
  OF THESE STORMS COULD PRODUCE DAMAGING DOWNBURST WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS FROM SUNDAY
  THROUGH MOST OF NEXT WEEK. THE OZARKS WILL BECOME POSITIONED
  WITHIN A FAVORABLE PATTERN FOR BOTH NOCTURNAL AND AFTERNOON
  THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Jul 20, 1:11 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT SAT JUL 20 2013

MOZ094-201900-
LAWRENCE MO-
111 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAWRENCE COUNTY
UNTIL 200 PM CDT...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HOBERG...OR 5 MILES SOUTH OF
MOUNT VERNON...MOVING SOUTHEAST AT 10 MPH. GUSTY WINDS UP TO 50
MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AURORA...FREISTATT...HOBERG AND VERONA.

LAT...LON 3693 9383 3704 9395 3710 9385 3710 9369
      3694 9368
TIME...MOT...LOC 1811Z 324DEG 5KT 3703 9380

GRIFFIN
Special weather statement, Jul 20, 1:34 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 PM CDT SAT JUL 20 2013

MOZ096-201900-
DOUGLAS MO-
134 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 200
PM CDT...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF BRUSHYKNOB...OR 8 MILES
NORTHEAST OF AVA...MOVING SOUTHEAST AT 10 MPH. GUSTY WINDS UP TO
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AVA AND BRUSHYKNOB.

LAT...LON 3695 9268 3707 9264 3707 9255 3706 9243
      3696 9240 3688 9255
TIME...MOT...LOC 1834Z 317DEG 4KT 3701 9253

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:11 PM CDTSpecial Weather StatementSGFLawrence49 min
Jul 20, 1:34 PM CDTSpecial Weather StatementSGFDouglas26 min
Jul 20, 2:01 PM CDTSpecial Weather StatementSGFLawrence29 min
Jul 20, 2:14 PM CDTSpecial Weather StatementSGFTexas31 min
Jul 20, 2:16 PM CDTSpecial Weather StatementSGFLaclede29 min
Jul 20, 2:26 PM CDTSpecial Weather StatementSGFGreene34 min
Jul 20, 2:39 PM CDTSpecial Weather StatementSGFChristian36 min
Jul 20, 2:50 PM CDTSevere Thunderstorm WarningSGFChristian, Taney25 min
Jul 20, 2:54 PM CDTSpecial Weather StatementSGFStone36 min
Jul 20, 3:01 PM CDTSpecial Weather StatementSGFTexas29 min
Jul 20, 3:02 PM CDTSevere Thunderstorm WarningSGFTexas28 min
Jul 20, 3:12 PM CDTSpecial Weather StatementSGFShannon33 min
Jul 20, 3:36 PM CDTSpecial Weather StatementSGFTexas24 min
Jul 20, 3:41 PM CDTSpecial Weather StatementSGFLaclede34 min
Jul 20, 3:46 PM CDTSpecial Weather StatementSGFTexas29 min
Jul 20, 4:15 PM CDTSpecial Weather StatementSGFWebster30 min
Jul 20, 5:07 PM CDTSpecial Weather StatementSGFPolk38 min
Jul 20, 6:16 PM CDTSpecial Weather StatementSGFVernon44 min
Jul 20, 6:30 PM CDTSpecial Weather StatementSGFDade30 min
Jul 20, 6:51 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence39 min
Jul 20, 6:54 PM CDTSpecial Weather StatementSGFMcDonald36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.